The absorption rate of polyphenols into the
The wnt inhibitor rate of polyphenols into the body is usually low. For example, the absorption rate of epigallocatechin gallate (EGCG), an active component in GP, is approximately 1% (Chen et al., 1997). To increase absorption of GP in the body, people have been increasing their intake of functional foods that contain high-dose GP. Accordingly, although EGCG consumption may reduce drug-induced liver injury (Yao et al., 2015), there have been many reports suggesting the adverse effects of excessive GP intake, including liver disorders (Molinari et al., 2006) and iron absorption inhibition (Ma et al., 2010). Therefore, studies regarding the safety of high-dose GP are required.
In recent years, it has also been reported that various functional foods alter the pharmacokinetics of concomitant drugs. For example, St John\'s wort, which is an antidepressant, induces the expression of the drug-metabolizing enzyme cytochrome P450 3A (CYP3A), which exists predominantly in the liver. Thus, the efficacy of CYP3A substrate drugs decreases due to a decrease in the blood levels when St John\'s wort is concomitantly consumed with a CYP3A substrate drug (Cantoni et al., 2003, Hojo et al., 2011, Jiang et al., 2004). Therefore, to assess the safety of functional foods, the consideration of drug interactions is very important.
In previous studies, we examined the pharmacokinetic safety of intake of high-dose GP in mice. We discovered that a high-dose intake of GP (defined as a diet containing 3% GP) for a prolonged period (4weeks) induced a hepatospecific decrease in the expression level and metabolic activity of CYP3A, which led to an increase in the blood concentration of CYP3A substrate drugs (Ikarashi et al., 2016). In addition, it was found that while the effect of GP on CYP3A was not observed after a low-dose intake of GP (defined as a diet containing 0.1% GP), a strong effect was observed after 1week of high-dose GP intake (Ikarashi et al., 2016). A previous report demonstrated that GP suppressed the gastrointestinal absorption of nadolol and that EGCG was the active ingredient (Misaka et al., 2013). The antioxidant effect of GP has also been reported and is largely attributable to EGCG (Lee et al., 2009, Moravcova et al., 2014). We hypothesized that the hepatospecific decrease in CYP3A expression level observed after an intake of high-dose GP was caused by EGCG, and we therefore conducted an experiment to examine this possibility. The mechanism for the EGCG-induced decrease in CYP3A expression level was also investigated.
Discussion In recent years, functional foods that contain high doses of GP have been developed with the expectation of increasing the absorption of polyphenols. In previous studies, we conducted in vivo experiments using mice to evaluate the safety of high-dose GP from a pharmacokinetic perspective. From this experiment, we learned that when a diet containing 3% GP was given to mice for 4weeks, the expression level of CYP3A decreased in a liver-specific manner, and the blood concentration of CYP3A substrate drugs increased. A decrease in CYP3A expression in the liver was also observed after the administration of GP for 7days (Ikarashi et al., 2016). In this study, we examined whether the decrease in CYP3A expression observed after the administration of high-dose GP was induced by EGCG, and we also investigated the mechanism for this decrease. GP, which were used in our previous studies, contain 57% EGCG (Ikarashi et al., 2016). In this study, mice received a diet containing 1.5% EGCG (an equal amount of EGCG to that found in a diet containing 3% GP) for 7days. The body weight and food intake in EGCG-treated mice was similar to those in GP-treated mice (Fig. 1). It was shown that the CYP3A expression level in the livers of the mice in the EGCG group was significantly decreased compared with the control group (Fig. 2, Fig. 3A). This decrease in the expression of CYP3A was hepatospecific and was not observed in the intestines (Fig. 3). It was also shown that this decrease in CYP3A expression was present by the second day of EGCG administration (Fig. 3). These results are similar to those of a previous study in which a diet containing 3% GP was administered (Ikarashi et al., 2016). The above results indicated that the hepatospecific decrease in CYP3A expression observed when a diet containing 3% GP was administered to mice was caused by EGCG.